For more information, U.S. residents may call the National Cancer Institute's (NCI's) Cancer Information Service toll-free at 1-800-4-CANCER (1-800-422-6237) Monday through Friday from 8:00 a.m. to 8:00 p.m., Eastern Time. A trained Cancer Information Specialist is available to answer your questions.
The NCI's LiveHelp® online chat service provides Internet users with the ability to chat online with an Information Specialist. The...
Fatigue is common in people with advanced cancer who are not receiving cancer treatment.
How cancer treatments cause fatigue is not known.
Doctors are trying to better understand how cancer treatments such as surgery, chemotherapy, and radiation therapy cause fatigue. Some studies show that fatigue is caused by:
The need for extra energy to repair and heal body tissue damaged by treatment.
The build-up of toxic substances that are left in the body after cells are killed by cancer treatment.
The effect of biologic therapy on the immune system.
Changes in the body's sleep-wake cycle.
When they begin cancer treatment, many patients are already tired from medical tests, surgery, and the emotional stress of coping with the cancer diagnosis. After treatment begins, fatigue may get worse. Patients who are older, have advanced cancer, or receive more than one type of treatment (for example, both chemotherapy and radiation therapy) are more likely to have long-term fatigue.
Different cancer treatments have different effects on a patient's energy level. The type and schedule of treatments can affect the amount of fatigue caused by cancer therapy.
Fatigue caused by chemotherapy
Patients treated with chemotherapy usually feel the most fatigue in the days right after each treatment. Then the fatigue decreases until the next treatment. Fatigue usually increases with each cycle. Some studies have shown that patients have the most severe fatigue about mid-way through all the cycles of chemotherapy. Fatigue decreases after chemotherapy is finished, but patients may not feel back to normal until a month or more after the last treatment. Many patients feel fatigued for months after treatment ends.